Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 17, NWS Lincoln, IL

May 22, 2019Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 22, 2019, 8:50 PM CDT for Schuyler County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2019, 8:50 PM CDT (01:50 UTC)
Expired
May 22, 2019, 9:30 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 9:10 PM CDTHAIL 0.52 Nw Huntsville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS53 KILX 230150
SVRILX
ILC169-230230-
/O.NEW.KILX.SV.W.0017.190523T0150Z-190523T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
850 PM CDT Wed May 22 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Schuyler County in west central Illinois...

* Until 930 PM CDT.

* At 849 PM CDT, a severe thunderstorm was located over Bowen, or 11
  miles south of Carthage, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Littleton and Weinberg King State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for west central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4028 9047 4027 9045 4023 9045 4019 9091
      4028 9091
TIME...MOT...LOC 0149Z 256DEG 34KT 4025 9109 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

37
1 follow-up statement
860 
WWUS53 KILX 230229
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
929 PM CDT Wed May 22 2019

ILC169-230238-
/O.EXP.KILX.SV.W.0017.000000T0000Z-190523T0230Z/
Schuyler-
929 PM CDT Wed May 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCHUYLER COUNTY
WILL EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for west central 
Illinois. A Tornado Warning is in effect for central Schuyler County 
until 10 pm. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.



LAT...LON 4028 9047 4027 9045 4023 9045 4019 9091
      4028 9091
TIME...MOT...LOC 0228Z 256DEG 34KT 4034 9063 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:50 PM CDT, 2 hours earlier.

Area forecast discussion, May 22, 6:50 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Lincoln IL
650 PM CDT Wed May 22 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 251 PM CDT Wed May 22 2019

Although not much evidence in wind field, nice moisture
discontinuity evident across northwest Missouri into western
Wisconsin with dew points generally in the 50s and temps in the
70s to the southeast and 40s to near 50 dewpoints and temps in the
50s and 60s northwest. This boundary will shift southeast in
response to surface low over southwest Minnesota pulling quickly
out to the northeast. As the boundary moves southeast it will
encounter an increasing unstable environment.

One missing factor that is currently not evident is convergence
along the discontinuity. 12z models suggest a low-level jet will
develop this evening and the interaction of the jet with the
boundary will be sufficient to focus moisture and enable the
development of convection which will tap into the instability.
The LLJ will also provide a good source of shear producing
effective SRH around 300 m2/s2 this evening.

The intensity of the convection and the speed at which the
boundary can move southeast overnight depends on the strength and
organization of the cold pool. Initial threat this evening to the
northwest of the Illinois River will likely be large hail,
localized gusty winds, and possibly a tornado. As the system
becomes better organized the main threat of straight-line damaging
winds will become the primary threat. Late tonight the instability
should diminish and the storms should weaken.

Models do differ on the level of organization and therefore how
far the line gets overnight. This will have a bearing on whether
any residual threat remains for Thursday. If the front stalls as
expected in the southeast forecast area some threat of storms
refiring in the afternoon south of I-70 will be possible. If a
cold pool doesn't push the storms southeast, development on
Thursday could be further north across the heart of the forecast
area. Location of the boundary will also have implications as to
the temperatures tomorrow. May be a significant gradient between
upper 70s north to approaching 90 in the southeast.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 251 PM CDT Wed May 22 2019

Overall pattern changes little into next week with occasional
waves riding along the downstream side of the long-wave trough
over the Great Basin and southwest U.S. Models in decent agreement
with the general pattern. With the boundary ossicilating across
the area in response to the waves. Blend of medium-range models
keep at least a chance of rain in some part of the forecast area
through the period. WPC 7-day QPF suggests highest rain threat
will be in the Illinois Valley where 3 to 4 inches of rain will be
possible between now and mid-week next week.

With split flow and northern stream remaining mostly north of the
Canadian border, temps should be above normal for the end of May.
There is some indication that phasing may be possible by the end
of the period and some cooler air may advect into Illinois, but
the solution envelope is all over the place as evidenced by the
latest 12z GEFS suite showing anything from mid-80s to mid-60s
next Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 650 PM CDT Wed May 22 2019

Scattered thunderstorms have developed from east of KMLI
southwestward to near KMCI early this evening. Models have been
consistently showing the cells forming into a line this evening,
then shifting toward the I-55 corridor by midnight. Based on radar
trends and latest HRRR forecast, have included TEMPO group for
thunder at KPIA between 03z and 06z...and further southeast at
KDEC/KCMI between 07z and 09z. Once the convection exits, a
period of showers will persist for a couple of hours before the
precip comes to an end from northwest to southeast overnight.
Winds will initially be S/SW with gusts of 20-25kt early this
evening, then will veer to the W by Thursday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barnes
Hazardous weather outlook, May 22, 3:09 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Wed May 22 2019

ILZ027>031-036-037-040-041-047>050-231100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is an enhanced risk for severe weather tonight.
Thunderstorms will develop across northern Missouri late this
afternoon...then will spread into the Illinois River Valley this
evening. Given the moderately unstable and highly sheared airmass
in place, some of the storms will be capable of producing damaging
wind gusts and large hail. A few tornadoes will be possible as
well.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Moderate flooding will continue along the Illinois River from
Henry to Peoria...while major flooding continues near Havana and
downstream from Beardstown through at least early next week.

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening...particularly between
7pm and midnight.

ILZ038-042>045-051>053-231100-
Champaign-Christian-De Witt-Logan-Macon-McLean-Piatt-Sangamon-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk for severe weather tonight. Thunderstorms
will develop across northern Missouri late this afternoon...then
will spread into the Illinois River Valley this evening. The
storms will then shift eastward to the I-55 corridor toward
midnight. Given the moderately unstable and highly sheared
airmass in place, some of the storms will be capable of producing
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight...particularly between
10pm and 3am.

ILZ046-054>057-061>063-066>068-071>073-231100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is a chance of thunderstorms tonight. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely through tonight.

Barnes

In the hours before

Local storm report, May 22, 3:55 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
355 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       1 W ARTHUR              39.72N 88.49W
05/22/2019  M1.75 INCH       MOULTRIE           IL   CO-OP OBSERVER

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:17 PM CDTRiver Flood WarningILXLawrence4 days
May 22, 9:13 PM CDTTornado WarningILXSchuyler17 min
May 22, 9:26 PM CDTSevere Thunderstorm WarningILXFulton49 min
May 22, 9:28 PM CDTTornado WarningILXSchuyler32 min
May 22, 9:33 PM CDTTornado WarningILXFulton, Knox27 min
May 22, 9:56 PM CDTTornado WarningILXFulton, Schuyler34 min
May 22, 9:58 PM CDTTornado WarningILXFulton, Peoria32 min
May 22, 10:04 PM CDTTornado WarningILXFulton26 min
May 22, 10:21 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford24 min
May 22, 10:28 PM CDTSevere Thunderstorm WarningILXFulton, Logan, Mason, Tazewell47 min
May 22, 10:33 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell42 min
May 22, 10:49 PM CDTSevere Thunderstorm WarningILXMorgan, Scott41 min
May 22, 11:10 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford50 min
May 22, 11:27 PM CDTSevere Thunderstorm WarningILXMorgan, Scott48 min
May 22, 11:34 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell26 min
May 22, 11:56 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon49 min
May 23, 12:15 AM CDTTornado WarningILXMcLean30 min
May 23, 12:21 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Mason, Menard and 2 more39 min
May 23, 12:25 AM CDTTornado WarningILXLogan20 min
May 23, 12:44 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Sangamon, Shelby46 min
May 23, 1:00 AM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt45 min
May 23, 1:13 AM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, Macon, Piatt47 min
May 23, 1:25 AM CDTSevere Thunderstorm WarningILXChristian, Douglas, Macon, Moultrie, Piatt, Shelby50 min
May 23, 1:53 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion52 min
May 23, 2:14 AM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Douglas, Edgar, Moultrie and 1 more46 min
May 23, 3:01 AM CDTSevere Thunderstorm WarningILXClark, Cumberland, Edgar44 min
May 23, 3:34 AM CDTFlash Flood WarningILXCumberland, Effingham, Shelby6 hr
May 23, 4:35 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper28 min
May 23, 4:51 AM CDTFlash Flood WarningILXCrawford, Effingham, Jasper5 hr
May 23, 7:32 AM CDTSpecial Weather StatementILXClay, Richland43 min
May 23, 8:11 AM CDTTornado WarningILXLawrence, Richland34 min
May 23, 8:44 AM CDTFlash Flood WarningILXLawrence, Richland6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.